Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 63, NWS Tucson, AZ

July 31, 2017Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 31, 2017, 9:05 PM MST for Pima County, Arizona. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2017, 9:05 PM MST (04:05 UTC)
Expired
Jul 31, 2017, 9:45 PM MST
In force
40 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 159 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 4.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2017-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2017-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
519 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
2550 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

218 
WUUS55 KTWC 010405
SVRTWC
AZC019-010445-
/O.NEW.KTWC.SV.W.0063.170801T0405Z-170801T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
905 PM MST MON JUL 31 2017

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Northwestern Pima County in southeastern Arizona...

* Until 945 PM MST

* At 905 PM MST, a severe thunderstorm was located 15 miles southeast
  of Ajo moving northwest at 10 mph.

  HAZARD...60 mph wind gusts, heavy rain and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Charco 27, Why and Gunsight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3225 11258 3198 11280 3205 11291 3236 11281
TIME...MOT...LOC 0405Z 121DEG 11KT 3219 11274 

HAIL...0.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 8:30 PM MST, 35 minutes earlier.

Area forecast discussion, Jul 31, 8:30 PM MST, 35 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
830 PM MST Mon Jul 31 2017

.SYNOPSIS...The weather pattern will remain favorable for daily
thunderstorms most days this week. With the moisture, high
temperatures will generally be near or below average.

&&

.DISCUSSION...Shower and thunderstorm activity was initially over
the higher terrain earlier today and along the international border.
Storms for the most part have been somewhat isolated in nature but
they are efficient rainfall producers. Current KEMX radar imagery
shows somewhat greater organization of thunderstorms now across
Graham/Greenlee/Pinal Counties which have been enhanced due to
outflow that originated off the Mogollon Rim. Much more isolated
coverage at this time for locales farther south. Although the 00Z
KTWC sounding only had a few hundred J/KG of MLCAPE, the outflows
bouncing around in combination with perhaps a weak disturbance aloft
to our southeast will keep isolated to scattered showers and
thunderstorms going well into the overnight hours. Just made a few
minor tweaks to the forecast overnight, otherwise no updates this
evening.

&&

.AVIATION...Valid thru 02/06Z.
SCT-BKN clouds above 10k ft AGL with isolated to scattered TSRA/SHRA
possible through late this evening at all terminals. Brief MVFR
cigs/visibilities possible in/near TSRA. SFC wind variable in
direction mainly less than 12 kts, except in the vicinity of TSRA
where gusts may exceed 40 kts. More TSRA developing again Tuesday
mainly after 01/18Z. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Fire weather concerns are low through the next week.
Daily shower and thunderstorm chances will persist this week across
most of southeast Arizona. Daytime temperatures will generally be at
or below normal with elevated relative humidities. Outside of gusty
thunderstorm winds, expect 20-foot winds to remain at or below 15
mph and follow typical upslope/down valley diurnal patterns.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

GL

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 31, 4:10 PM MST, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Tucson AZ
410 PM MST MON JUL 31 2017

AZZ508-312345-
Eastern Cochise County Below 5000 Feet including Douglas/Willcox-
410 PM MST MON JUL 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COCHISE COUNTY
UNTIL 445 PM MST...

At 409 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Douglas, moving northwest at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Douglas, Bisbee-Douglas Airport and Pirtleville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3134 10942 3134 10965 3148 10980 3153 10956
TIME...MOT...LOC 2309Z 133DEG 16KT 3143 10960
Local storm report, Jul 31, 4:42 PM MST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
442 PM MST MON JUL 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     3 WNW GREEN VALLEY      31.87N 111.05W
07/31/2017                   PIMA               AZ   TRAINED SPOTTER

            MESQUITE TREE DOWN OFF DUVAL MINE RD 5 MILES WEST OF
            GREEN VALLEY

&&

EVENT NUMBER TWC1700054

RH
Special weather statement, Jul 31, 7:09 PM MST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Tucson AZ
709 PM MST MON JUL 31 2017

AZZ506-010245-
Southeast Pinal County including Kearny/Mammoth/Oracle-
709 PM MST MON JUL 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PINAL COUNTY UNTIL
745 PM MST...

At 707 PM MST, Doppler radar was tracking a strong thunderstorm over
Dudleyville. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Hayden, Winkelman and Dudleyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3297 11059 3285 11078 3297 11093 3304 11082
      3299 11079 3299 11077 3304 11072 3307 11072
      3308 11071 3308 11069 3309 11069 3309 11068
      3311 11067
TIME...MOT...LOC 0207Z 141DEG 0KT 3298 11074

GL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:09 PM MSTSpecial Weather StatementTWC36 min
Jul 31, 8:07 PM MSTAreal Flood AdvisoryTWCPinal113 min
Aug 1, 3:18 PM MSTSpecial Weather StatementTWCGraham57 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.